(This is a bonus post this week due to the timeliness of the topic.)
Some of my readers stock up on antibiotics. (Read more about doing that in my free report about medical supplies.) Whenever you’re storing prescription meds for disaster prep, remember that there are reasons these medications are tightly regulated. In other words, be careful. For one thing, some of them can have serious interactions with other medications.
A recent study published in the Journal of the American Medical Association reminds us of this. Canadian researchers reconfirmed that taking a calcium-channel blocker and the antibiotic clarithromycin (Biaxin) together can cause serious side effects, including a dangerous lowering of blood pressure, kidney damage, and even death.
Examples of Calcium-Channel Blockers
- Amlodipine (Norvasc)
- Diltiazem (Cardizem, Tiazac)
- Isradipine (Dynacirc)
- Nicardipine (Cardene)
- Nifedipine (Procardia, Adalat)
- Nisoldipine (Sular)
- Verapamil (Calan, Verelan, Covera)
Calcium-channel blockers are used to treat high blood pressure, other heart problems, migraines, Reynaud’s disease, and certain other medical problems.
Clarithromycin is used to treat many types of infections, including strep throat, bronchitis, pneumonia, and sinus and ear infections.
Both medicines are relatively safe for most people if taken alone.
Why the Interaction?
When you take a calcium-channel blocker, an enzyme in your liver breaks it down so it can be excreted through the kidneys.
Clarithromycin inhibits the liver enzyme. This can cause an overdose buildup (up to 500 percent above normal) of the calcium-channel blocker with resultant serious consequences.
Most people have no serious problems combining the two medications, but the increased risk is definitely there. Clarithromycin seems to be particularly strong in inhibiting this particular enzyme, as does its close relative, erythromycin (shown in past studies.) The related antibiotic azithromycin (Zithromax) inhibits some, but studies have shown it not to interact nearly as much as the other two when taken with calcium-channel blockers.
In nondisaster situations, when you get antibiotics from a health care provider, your best bet is to not only write down your medicines but verbally remind the health care provider of what you’re taking and ask if what’s being prescribed could interact with it. Ask the pharmacist also.